Alert archive / New York / Freezing Rain Advisories in 2014

Freezing Rain Advisory 3, NWS Buffalo, NY

February 18, 2014Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this freezing rain advisory at Feb 18, 2014, 3:35 PM EST for Allegany County, Cattaraugus County, New York. It took effect at Feb 19, 2014, 4:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2014, 3:35 PM EST (20:35 UTC)
In effect from
Feb 19, 2014, 4:00 AM EST
Expired
Feb 19, 2014, 6:58 AM EST
In force
3 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WWUS41 KBUF 182035
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EST TUE FEB 18 2014

NYZ020-021-190445-
/O.NEW.KBUF.ZR.Y.0003.140219T0900Z-140219T1800Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
335 PM EST TUE FEB 18 2014

...FREEZING RAIN ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 1 PM EST
WEDNESDAY. 

* LOCATIONS...CATTARAUGUS AND ALLEGANY COUNTIES. 

* TIMING...LATE TONIGHT THROUGH EARLY WEDNESDAY AFTERNOON.

* ACCUMULATIONS...LESS THAN A TENTH OF AN INCH OF ICE. 

* IMPACTS...A THIN GLAZE OF ICE WILL DEVELOP THROUGH THE LATE
  OVERNIGHT AND MORNING HOURS OF WEDNESDAY. SOME SNOW MAY MIX IN
  WITH THIS FREEZING RAIN AND COMBINED EXPECT SLIPPERY CONDITIONS
  ON ROADS AND WALKWAYS. THE STILL FROZEN GROUND WILL CONTINUE THE
  FREEZING RAIN THREAT EVEN AFTER AIR TEMPERATURES SLOWLY RISE
  ABOVE THE FREEZING MARK WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS, BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES
AND POWER LINES. INSTEAD, PATCHES OF ICE WILL CAUSE SLICK SPOTS
ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE
DIFFICULT, BUT NOT IMPOSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

REPORT ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN
BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING
TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG
BUFWX

&&

$$

THOMAS
3 follow-up statements
642 
WWUS41 KBUF 190243
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
943 PM EST TUE FEB 18 2014

NYZ020-021-191045-
/O.CON.KBUF.ZR.Y.0003.140219T0900Z-140219T1800Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
943 PM EST TUE FEB 18 2014

...FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 4 AM TO 1 PM EST
WEDNESDAY...

* LOCATIONS...CATTARAUGUS AND ALLEGANY COUNTIES.

* TIMING...LATE TONIGHT THROUGH EARLY WEDNESDAY AFTERNOON.

* ACCUMULATIONS...LESS THAN A TENTH OF AN INCH OF ICE.

* IMPACTS...LIGHT RAIN OR MIXED PRECIPITATION WILL RESULT IN THIN
  GLAZE OF ICE LATE TONIGHT AND EARLY WEDNESDAY MORNING. WITH THE
  GROUND SOLIDLY FROZEN...RAIN WILL CONTINUE TO FREEZE EVEN IF AIR
  TEMPERATURES RISE SLIGHTLY ABOVE FREEZING. THIS WILL RESULT IN
  SLICK ROADWAYS...AND COULD IMPACT THE MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS...BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE
TREES AND POWER LINES. INSTEAD...PATCHES OF ICE WILL CAUSE SLICK
SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD
THEREFORE BE DIFFICULT...BUT NOT IMPOSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

REPORT ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN
BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING
TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG
BUFWX

&&

$$

APFFEL
091 
WWUS41 KBUF 190908
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
408 AM EST WED FEB 19 2014

NYZ020-021-191715-
/O.CON.KBUF.ZR.Y.0003.000000T0000Z-140219T1800Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
408 AM EST WED FEB 19 2014

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* LOCATIONS...CATTARAUGUS AND ALLEGANY COUNTIES.

* TIMING...THROUGH EARLY THIS AFTERNOON.

* ACCUMULATIONS...ICE POSSIBLY ACCUMULATING A FEW HUNDREDTHS OF AN
  INCH.

* IMPACTS...UNTREATED ROADWAYS AND SIDEWALKS MAY BECOME SLICK DUE
  TO A THIN GLAZE OF ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS...BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES
AND POWER LINES. INSTEAD...PATCHES OF ICE WILL CAUSE SLICK SPOTS
ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE
DIFFICULT...BUT NOT IMPOSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

REPORT ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN
BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING
TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG
BUFWX

&&

$$

JJR
976 
WWUS41 KBUF 191158
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
658 AM EST WED FEB 19 2014

NYZ020-021-191300-
/O.CAN.KBUF.ZR.Y.0003.000000T0000Z-140219T1800Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
658 AM EST WED FEB 19 2014

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

THE AREA OF PRECIPITATION PRODUCING THE FREEZING RAIN THREAT HAS
MOVED EAST OF THE AREA...THEREFORE THE FREEZING RAIN ADVISORY HAS
BEEN CANCELLED.

$$

JJR

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Feb 18, 1:05 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 18, 1:05 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
105 PM EST TUE FEB 18 2014

.SYNOPSIS...
SNOW SHOWERS WILL END THROUGH THE AFTERNOON AND EVENING HOURS AS A
STORM SYSTEM BECOMES MORE FOCUSED ALONG THE NEW ENGLAND COASTLINE
THIS EVENING. SKIES WILL CLEAR SOME OVERNIGHT...BRIEFLY BEFORE
CLOUDS AGAIN INCREASE FROM THE WEST LATER TONIGHT...FOLLOWED BY A
MIXTURE OF LIGHT SNOW AND RAIN THAT WILL BECOME LARGELY ALL LIGHT
RAIN ACROSS THE REGION TOMORROW. TEMPERATURES WILL CONTINUE TO WARM
THROUGH THURSDAY NIGHT...WITH POSSIBLE SNOWMELT AND ICE JAM FLOODING
BEFORE A COLD FRONT SWEEPS ACROSS THE REGION WITH A RETURN TO COLDER
TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN AREA OF LOW PRESSURE IS FOUND JUST NORTH OF LAKE ONTARIO THIS
MORNING WITH A COLD FRONT CROSSING WNY. SNOW ASSOCIATED WITH THE
LIFT AHEAD OF THE COLD FRONT...IN ADDITION TO SNOW SHOWERS SPIRALING
AROUND THIS AREA OF LOW PRESSURE WILL CONTINUE THROUGH THE DAY
TODAY. VISIBLE SATELLITE IMAGERY SHOWS THE WESTERN PERIPHERY OF MID
LEVEL CLOUDS AND FALLING SNOW ACROSS THE OH/PA BORDER AND AS THIS
LOW PRESSURE ADVANCES EASTWARD WE MAY SEE SOME PARTIAL SUNSHINE
ACROSS WNY THIS AFTERNOON...WITH A BRIEF CLEARING ACROSS THE CWA
THIS EARLY EVENING.

THOUGH THE FALLING SNOW WILL BECOME LIGHTER AND END THROUGH THE DAY
A STIFF SOUTHWEST TO WESTERLY WIND BEHIND THE COLD FRONT WILL
CONTINUE TO CREATE BLOWING SNOW...WITH POOR VISIBILITIES THROUGH THE
DAY AND INTO THE EVENING HOURS.

TONIGHT THE STORM SYSTEM WILL SLIDE JUST OFF THE NEW ENGLAND COAST
WITH A BRIEF AREA OF RIDGING SHIFTING ACROSS OUR REGION. THIS SHOULD
PROVIDE MOST OF THE OVERNIGHT WITH FAIR WEATHER AND A LULL IN THE
GUSTY WINDS AND EVEN SOME BREAKS IN THE CLOUDS POSSIBLE. FURTHER
UPSTREAM ANOTHER STORM SYSTEM WILL SHIFT NORTH OF THE UPPER GREAT
LAKES WITH ITS WARM FRONT SHIFTING JUST TO THE DOORSTEP OF WESTERN
NEW YORK. THIS FRONT WILL BRING A CHANCE OF SOME MORE LIGHT SNOW
LATE OVERNIGHT TOWARD DAYBREAK WEDNESDAY BUT MOISTURE AND LIFT LOOK
TO BE VERY LIMITED SO ANY SNOW THAT DOES ARRIVE WILL BE VERY LIGHT.
SOUTHERLY WINDS WILL ALSO INCREASE AGAIN HELPING TEMPERATURES TO
RISE OVERNIGHT FROM THE MID 20S TOWARD THE LOW 30S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THEN LATTER HALF OF THE WEEK WILL REMAIN AN UNSETTLED PERIOD FOR THE
LOWER GREAT LAKES THANKS TO A VERY ACTIVE JET STREAM THAT WILL
REMAIN DRAPED ACROSS THE CONTIGUOUS UNITED STATES. A SHORTWAVE
EMBEDDED WITHIN THIS FLOW WILL CROSS THE REGION DURING THE DAY
WEDNESDAY BRINGING A CHANCE OF SNOW SHOWERS TO WESTERN AND NORTH
CENTRAL NEW YORK. AT THIS POINT IT APPEARS THAT THE STRONGEST PVA
WILL BE LOCATED WELL TO OUR SOUTH ACROSS PENNSYLVANIA WHILE THE MAIN
UPPER LOW AND SURFACE LOW WILL REMAIN WELL TO OUR NORTH IN THE
VICINITY OF JAMES BAY. WITH THE FORECAST AREA CAUGHT IN A ZONE OF
WEAKER FORCING IN BETWEEN THESE STRONGER FEATURES...AM THINKING THAT
WE WILL SEE SCATTERED RAIN/SNOW SHOWERS AT BEST WITH THE EXCEPTION
BEING ACROSS THE NORTH COUNTRY WHERE UPSLOPE FLOW SHOULD ENHANCE
ACTIVITY ENOUGH TO WARRANT LIKELY POPS.

TEMPERATURES WILL BE QUITE MILD AS COMPARED TO THE RECENT COLD
WEATHER THANKS TO BRISK SOUTHERLY FLOW AND WARM ADVECTION THAT WILL
PUSH TEMPS INTO THE UPPER 30S TO NEAR 40. READINGS WILL FALL BACK
INTO THE 20S WEDNESDAY NIGHT HOWEVER AS THE UPPER LEVEL TROUGH AND
ASSOCIATED WEAK SURFACE COLD FRONT SLIDES ACROSS THE REGION.

HIGH PRESSURE WILL TRAVERSE THE LOWER GREAT LAKES WEDNESDAY NIGHT
AND QUICKLY SLIDE TO THE EAST COAST THURSDAY. THIS WILL SET THE
STAGE FOR THE REAL WARMUP THAT WILL BEGIN ON THURSDAY AS RETURN FLOW
DEVELOPS BETWEEN THE HIGH MOVING OFF THE EAST COAST AND A LOW
PRESSURE SYSTEM MOVING OUT OF THE GREAT PLAINS TO THE MISSISSIPPI
VALLEY. LATEST MODEL RUNS HAVE SLOWED THE PROGRESSION OF THIS SYSTEM
CONSIDERABLY AND AS SUCH HAVE BACKED OFF THURSDAY/S HIGHS A FEW
DEGREES AS THE WARM FRONT WILL BE A LITTLE SLOWER TO ARRIVE THAN
PREVIOUSLY INDICATED. WHILE 50 IS NOT LIKELY TO BE ATTAINED
THURSDAY...LOW TO MID 40S THAT ARE NO EXPECTED WILL STILL FEEL QUITE
BALMY COMPARED TO THE RECENT COLD.

AS MENTIONED ABOVE...WITH THE LATEST GFS/ECMWF MODEL RUNS IN GOOD
AGREEMENT IN SLOWING THE PROGRESSION OF THE DEEPENING LOW OUT OF
THE MISSISSIPPI VALLEY...THE EXPECTED WARM FRONTAL PRECIP IS NOW NOT
EXPECTED TO DEVELOP ACROSS WESTERN NEW YORK UNTIL THURSDAY EVENING.
IT IS WORTH NOTING THAT THE NAM IS DEFINITELY A FAST OUTLIER
REGARDING THE SPEED OF THIS SYSTEM. STRONG WINDS WILL BE POSSIBLE
ACROSS THE HILLTOPS AND TYPICAL DOWNSLOPE AREAS AS A VERY STRONG LOW
LEVEL JET WILL PUSH ACROSS THE REGION AHEAD OF THE APPROACHING COLD
FRONT THAT WILL LIKELY BE PUSHING INTO WESTERN NEW YORK LATE
THURSDAY NIGHT...BRINGING HEAVY RAIN AND STRONG WINDS. AT THIS POINT
THE INSTABILITY PARAMETERS DO NOT APPEAR TO BE ENOUGH TO SUPPORT
THUNDER...HOWEVER GIVEN THE VERY STRONG DYNAMICS ASSOCIATED WITH
THIS SYSTEM...A SQUALL LINE IS NOT OUT OF THE QUESTION AND THE
POTENTIAL FOR DAMAGING WINDS ACCOMPANYING SUCH A SQUALL LINE WILL
NEED TO BE MONITORED CAREFULLY.

AS THE TIMING OF THE WARM FRONTAL PASSAGE AND SUBSEQUENT INCREASE IN
TEMPERATURES AND DEWPOINTS HAS SLOWED UP...SO HAS THE TIMING OF THE
FLOOD POTENTIAL. WHILE TEMPERATURES WILL CLIMB INTO THE LOWER 40S BY
THURSDAY AFTERNOON...DEWPOINTS ARE NOT EXPECTED TO CLIMB ABOVE
FREEZING UNTIL AT LEAST THURSDAY EVENING. HOWEVER ONCE THIS
OCCURS...THE MELTING OF THE SNOWPACK WILL BEGIN IN EARNEST WITH THE
INCREASING WINDS AND ANY RAIN SHOWERS ACCOMPANYING THE WARM FRONT
AND IN PARTICULAR THE POTENTIALLY HEAVY RAINS ALONG/AHEAD OF THE
COLD FRONT ACCELERATING THE MELT OFF AND INCREASING THE FLOOD
POTENTIAL FROM LATE THURSDAY NIGHT ONWARDS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
CONCERN THIS PERIOD WILL COME IN THE THURSDAY AND FRIDAY TIME FRAME
WHEN WE SHIFT TO A SHARP WARMING TREND AND THE POTENTIAL FOR
SIGNIFICANT RAINFALL WHICH WILL LEAD TO AN INCREASED FLOOD
POTENTIAL.

MOST OF THE GUIDANCE SUGGESTING TWO DISTINCT EASTERN PACIFIC WAVES
PHASING ACROSS THE UPPER MIDWEST/NORTHERN GREAT LAKES...PROMOTING
STRONG CYCLOGENESIS ACROSS THE WESTERN GREAT LAKES THURSDAY/THURSDAY
NIGHT. THIS PATTERN WILL LIKELY PROMOTE STRONG LOW LEVEL THETA E
ADVECTION/MOISTURE TRANSPORT NORTHEASTWARD INTO THE LOWER GREAT
LAKES BY THURSDAY AFTERNOON. INITIAL CHANCES FOR PRECIPITATION LOOK
TO BE THURSDAY AFTERNOON. PROFILES BY THIS TIME LOOK TO BE WARM
ENOUGH TO SUPPORT RAIN...ALTHOUGH IF PRECIPITATION OCCURS A BIT
SOONER THERE MAY BE A BRIEF PERIOD OF SNOW OR FREEZING RAIN AT THE
IMMEDIATE ONSET. HOWEVER...FEEL ANY MIXED PRECIPITATION WILL BE VERY
SHORT LIVED AS STRENGTH OF LOW LEVEL ADVECTION WILL EASILY OVERWHELM
PROFILES OVER TO LIQUID PRECIPITATION.

AFTER THIS INITIAL WARM/MOIST ADVECTIVE SURGE THURSDAY AFTERNOON THE
FOCUS WILL TURN TOWARD THE POTENTIAL FOR ADDITIONAL PRECIPITATION
THURSDAY NIGHT INTO EARLY FRIDAY. DEPENDING ON THE EXACT EVOLUTION
OF THE PATTERN WITH REGARDS TO THE DEEPENING OF THE WESTERN GREAT
LAKES STORM...THE ASSOCIATED POWERFUL COLD FRONT SHOULD SWEEP
THROUGH THE AREA QUICKLY LATE THURSDAY NIGHT OR EARLY FRIDAY.
THE PRECIPITATION AHEAD AND ESPECIALLY ALONG THE FRONTAL ZONE WILL
LIKELY HAVE SOME CONVECTIVE NATURE TO IT. SOME AMOUNT OF UNCERTAINTY
EXISTS MAINLY WITH THE DEGREE OF INSTABILITY BEING THE LIMITING
FACTOR...BUT EMBEDDED THUNDERSTORM THREAT WILL BE POSSIBLE WITH THE
FRONTAL PASSAGE. STRENGTH OF WIND FIELDS ALOFT MAY SUGGEST THE
POTENTIAL FOR DAMAGING WINDS IF AN ORGANIZED CONVECTIVE LINE CAN
DEVELOP.

RAINFALL AMOUNTS DURING THIS TIME FRAME ARE ALSO A CONCERN...
ESPECIALLY IF ANY ENHANCED CONVECTIVE RAINFALL OCCURS. THE FLOOD
POTENTIAL CERTAINLY WILL BE INCREASED NOT ONLY FROM THE RAINFALL AND
WARM TEMPERATURES...BUT ALSO WITH EXPECTED SURFACE DEWPOINTS RISING
INTO THE UPPER 30S OR EVEN HIGHER WHICH WILL GREATLY ACCELERATE
SNOWMELT. FOR THESE REASONS A FLOOD WATCH HAS BEEN ISSUED FOR THE
ENTIRE AREA STARTING THURSDAY NIGHT. IN ADDITION...LOCALLY DENSE FOG
COULD BE AN ISSUE WITH DEWPOINTS THIS HIGH WORKING OVER THE FROZEN
GROUND.

ONCE THE COLD FRONT CROSSES THE AREA FRIDAY...THE COLDER AND DRIER
AIR ADVECTING IN ITS WAKE WILL PROVIDE SOME RELIEF TO THE RUNOFF
SITUATION...BUT I WOULD EXPECT ANY FLOODING PROBLEMS WHICH DO
DEVELOP TO BE ONGOING DURING THE DAY FRIDAY...BUT MUCH OF THIS WILL
DEPEND ON EXACT RAINFALL AMOUNTS FROM THURSDAY INTO EARLY FRIDAY AND
TEMPERATURE AND DEWPOINT TRENDS.

LOWER CONFIDENCE FORECAST BEYOND THIS POINT AS SMALLER SCALE WAVES
WILL BE IMPACTING THE AREA FOR THE WEEKEND AND EARLY NEXT WEEK...
WITH THE POTENTIAL FOR A SERIES OF LOW LEVEL AMPLITUDE CLIPPER
SYSTEMS THROUGH THIS PERIOD. THERE IS SOME BETTER MODEL SUPPORT
SHOWING REINFORCING COLDER AIR INTO THE LOWER LAKES BY EARLY NEXT
WEEK WHICH WOULD BE MORE SUPPORTIVE OF LAKE EFFECT/ENHANCED SNOWS IN
A NORTHWEST FLOW REGIME. THERE MAY EVEN BE SOME LAKE RESPONSE ISSUES
OFF LAKE ERIE DEPENDING UPON HOW MUCH OPEN WATER CAN DEVELOP FROM
THE INCOMING MILDER AIRMASS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AT 18Z A WEAKENING STORM SYSTEM CONTINUED TO BRING SNOW SHOWERS WITH
IFR FLIGHT CONDITIONS ACROSS THE REGION THIS EARLY AFTERNOON.
LOOKING AT SATELLITE IMAGERY EXPECT THESE LOWER FLIGHT CONDITIONS TO
FIRST IMPACT THE NIAGARA FRONTIER FOR AN HOUR OR TWO TO START THE
TAF CYCLE...THEN SHIFT EASTWARD IMPACTING THE GENESEE VALLEY. DRIER
AIR OVER THE SOUTHERN TIER AND POINTS WEST WILL CONTINUE TO PRESS
EASTWARD WITH MUCH OF THE SNOW ACTIVITY ENDED BY THE EVENING HOURS.

A BRIEF BREAK WILL OCCUR MID OVERNIGHT BEFORE CLOUDS AGAIN INCREASE
FROM THE WEST. AS WINDS IN THE LOWER LEVELS INCREASE A NEED FOR LLWS
WILL BE INSERTED INTO ALL TAF SITES WITH WINDS NEARING 50KTS ABOUT
1500 FEET OFF THE DECK. THE INCREASE CONVERGENCE OF MOISTURE ALONG
THIS LLJ WILL LIKELY BRING SOME LIGHT RAIN AND SNOW SHOWERS BY LATE
OVERNIGHT ACROSS THE WEST...THEN EXPANDING EASTWARD THROUGH THE
MORNING HOURS WEDNESDAY. AIR TEMPERATURES WILL CONTINUE TO RISE SUCH
THAT THE PRECIPITATION SHOULD LARGELY BECOME ALL RAIN BY LATE
MORNING ACROSS THE REGION...WITH THE BULK OF THE FALLING RAIN
CENTERED UPON THE GENESEE VALLEY AND POINTS EASTWARD BY NOONTIME.
SOME LINGERING MOISTURE MAY LINGER SOME LOW CLOUDS AND OR DRIZZLE
ACROSS THE WEST AFTER THE LIGHT RAIN ENDS IN THE MORNING TIME.

OUTLOOK...
WEDNESDAY AFTERNOON...MAINLY IFR TO VFR WITH A CHANCE OF RAIN/SNOW
SHOWERS AND LOWERING CIGS.
THURSDAY...MAINLY VFR.
THURSDAY NIGHT AND FRIDAY MORNING...MVFR RAIN SHOWERS...ISOLATED THUNDER.
LLWS LIKELY.
FRIDAY AFTERNOON...MAINLY VFR/MVFR WITH A CHANCE OF RAIN SHOWERS.
FRIDAY NIGHT...VFR...CHANCE OF LLWS.
SATURDAY...VFR.
SUNDAY...MVFR IN A CHANCE OF SNOW SHOWERS.

&&

.MARINE...
SOUTHERLY TO SOUTHWESTERLY WINDS IN PLACE THIS MORNING ACROSS THE
REGION AS A LOW PRESSURE AREA SHIFTS NORTH OF LAKE ONTARIO. GUSTY
WINDS ARE REACHING INTO SMALL CRAFT ADVISORY RANGE...ALTHOUGH
OFFSHORE FLOW WILL LIMIT WAVE HEIGHT. SOUTHWEST WINDS ALONG THE LAKE
ERIE BASIN ARE SUFFICIENTLY STRONG TO NECESSITATE A BRISK WIND
ADVISORY FOR THE ICE COVERED LAKE. STRONG WINDS COULD SEPARATE THE
LAKE ICE FROM THE SHORE OR CREATE OPEN LEADS IN THE ICE COVER...
MAKING IT ILL-ADVISED AND POTENTIALLY HAZARDOUS TO VENTURE OUT ON
LAKE ICE DURING THE STRONG WINDS.

HIGH PRESSURE NOSING ACROSS THE REGION WILL BRING A BRIEF DECREASE
IN WINDS TONIGHT BEFORE SOUTHWESTERLIES FRESHEN ONCE AGAIN WEDNESDAY
AS ANOTHER LOW PASSES WELL TO THE NORTH ACROSS NORTHERN
ONTARIO/QUEBEC. THIS WILL BE FOLLOWED BY HIGH PRESSURE THAT SHOULD
BRING ANOTHER PERIOD OF TRANQUIL CONDITIONS WEDNESDAY NIGHT INTO
THURSDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT
     FOR NYZ004>008-014.
     FLOOD WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON FOR
     NYZ001>003-010>013-019>021-085.
MARINE...BRISK WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
         LOZ042>044.

&&

SYNOPSIS...THOMAS
NEAR TERM...SMITH/THOMAS
SHORT TERM...WOOD
LONG TERM...TMA/WOOD
AVIATION...THOMAS
MARINE...SMITH
Hazardous weather outlook, Feb 18, 4:48 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
448 AM EST TUE FEB 18 2014

NYZ005>008-191000-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
448 AM EST TUE FEB 18 2014

...FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WINDS WILL BE POSSIBLE THURSDAY NIGHT AHEAD OF AN
APPROACHING COLD FRONT. AS THE COLD FRONT FRONT CROSSES THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING...THERE IS A POTENTIAL FOR
THE DEVELOPMENT OF A SQUALL LINE THAT MAY BRING DAMAGING WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-014-191000-
WAYNE-ONTARIO-
448 AM EST TUE FEB 18 2014

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WINDS WILL BE POSSIBLE THURSDAY NIGHT AHEAD OF AN
APPROACHING COLD FRONT. AS THE COLD FRONT FRONT CROSSES THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING...THERE IS A POTENTIAL FOR
THE DEVELOPMENT OF A SQUALL LINE THAT MAY BRING DAMAGING WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-011>013-019>021-085-191000-
MONROE-GENESEE-WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
448 AM EST TUE FEB 18 2014

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WINDS WILL BE POSSIBLE THURSDAY NIGHT AHEAD OF AN
APPROACHING COLD FRONT. AS THE COLD FRONT FRONT CROSSES THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING...THERE IS A POTENTIAL FOR
THE DEVELOPMENT OF A SQUALL LINE THAT MAY BRING DAMAGING WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-191000-
NIAGARA-ORLEANS-NORTHERN ERIE-
448 AM EST TUE FEB 18 2014

...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WINDS WILL BE POSSIBLE THURSDAY NIGHT AHEAD OF AN
APPROACHING COLD FRONT. AS THE COLD FRONT FRONT CROSSES THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING...THERE IS A POTENTIAL FOR
THE DEVELOPMENT OF A SQUALL LINE THAT MAY BRING DAMAGING WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
448 AM EST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WINDS WILL BE POSSIBLE THURSDAY NIGHT AHEAD OF AN
APPROACHING COLD FRONT. AS THE COLD FRONT FRONT CROSSES THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING...THERE IS A POTENTIAL FOR
THE DEVELOPMENT OF A SQUALL LINE THAT MAY BRING DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Feb 18, 9:56 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
956 AM EST TUE FEB 18 2014

NYZ001-002-010>012-019>021-085-181800-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
956 AM EST TUE FEB 18 2014

...SNOW AND BLOWING SNOW WILL CONTINUE TO IMPACT THE AREA INTO
THE AFTERNOON...

SOUTHWEST WINDS GUSTING TO 35 MPH WILL CONTINUE TO PRODUCE
BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN AREAS THE REST OF
THE MORNING AND INTO THE AFTERNOON. THIS WILL MAKE TRAVEL
DIFFICULT.

LIGHT SNOW WILL ALSO OCCUR THROUGH NOON...BEFORE TAPERING OFF
THIS AFTERNOON. ALTHOUGH THE SNOWFALL WILL BE LIGHT...THE WIND
BLOWN SNOW WILL REDUCE VISIBILITY TO LESS THAN A HALF MILE AT
TIMES...ESPECIALLY IN AREAS OPEN TO THE SOUTHWEST.

SNOW DRIFTING ACROSS ROADWAYS WILL PRODUCE SNOW COVERED ROADS
MAKING FOR DIFFICULT DRIVING CONDITIONS. MOTORISTS SHOULD BE
PREPARED FOR SNOW COVERED ROADS. SLOW DOWN AND ALLOW PLENTY OF
EXTRA TIME TO REACH YOUR DESTINATION.

TMA
Special weather statement, Feb 18, 2:30 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
230 PM EST TUE FEB 18 2014

NYZ001>003-010>013-019>021-085-182130-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA...WARSAW...GENESEO...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
230 PM EST TUE FEB 18 2014

...BLOWING SNOW WILL CONTINUE TO IMPACT THE AREA THIS AFTERNOON...

SOUTHWEST WINDS GUSTING TO 40 MPH WILL CONTINUE TO PRODUCE BLOWING
AND DRIFTING SNOW...ESPECIALLY IN OPEN AREAS THIS AFTERNOON. THIS
WILL MAKE TRAVEL DIFFICULT.

ALTHOUGH THE SNOW WILL CONTINUE TO TAPER OFF...ANY SNOW RECENTLY
FALLEN WILL BE BLOWN AROUND BY THE GUSTY WINDS WHICH WILL REDUCE
VISIBILITY TO LESS THAN A HALF MILE AT TIMES...ESPECIALLY IN AREAS
OPEN TO THE SOUTHWEST.

SNOW DRIFTING ACROSS ROADWAYS WILL PRODUCE SNOW COVERED ROADS MAKING
FOR DIFFICULT DRIVING CONDITIONS. MOTORISTS SHOULD BE PREPARED FOR
SNOW COVERED ROADS THIS AFTERNOON. SLOW DOWN AND ALLOW PLENTY OF
EXTRA TIME TO REACH YOUR DESTINATION.

TMA

Nearby

Freezing Rain Advisories in New York, 2014Every freezing rain advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.